Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Scrambled sets of continuous maps of 1-dimensional polyhedra


Author: Jiehua Mai
Journal: Trans. Amer. Math. Soc. 351 (1999), 353-362
MSC (1991): Primary 58F13; Secondary 58F08, 54H20
DOI: https://doi.org/10.1090/S0002-9947-99-02192-3
MathSciNet review: 1473451
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $K$ be a 1-dimensional simplicial complex in $R^3$ without isolated vertexes, $X = |K|$ be the polyhedron of $K$ with the metric $d_K$ induced by $K$, and $f:X\rightarrow X$ be a continuous map. In this paper we prove that if $K$ is finite, then the interior of every scrambled set of $f$ in $X$ is empty. We also show that if $K$ is an infinite complex, then there exist continuous maps from $X$ to itself having scrambled sets with nonempty interiors, and if $X = R$ or $R_+$, then there exist $C^\infty$ maps of $X$ with the whole space $X$ being a scrambled set.


References [Enhancements On Off] (What's this?)

  • 1. Ll. Alseda, J. Llibre and M. Misiurewicz, Periodic orbits of maps of Y, Trans. Amer. Math. Soc. 313(1989), 475-538. MR 90c:58145
  • 2. Ll. Alseda and J. M. Moreno, Linear orderings and the full periodicity kernel for the n-star, J. Math. Anal. Appl. 180(1993), 599-616. MR 95e:58141
  • 3. Ll. Alseda and X. D. Ye, No division and the set of periods for tree maps, Ergod. Th. & Dynam. Sys. 15(1995), 221-237. MR 96d:58109
  • 4. M. A. Armstrong, Basic Topology, Springer-Verlag, New York, 1983. MR 84f:55001
  • 5. A. Bruckner and T. Hu, On scrambled set and chaotic functions, Trans. Amer. Math. Soc. 301(1987), 289-297. MR 88f:26003
  • 6. K. Jankova and J. Smital, A characterization of chaos, Bull. Austral. Math. Soc. 34(1986), 283-292. MR 87k:58178
  • 7. V. Jimenez, Large chaos in smooth functions of zero topological entropy, Bull. Austral. Math. Soc. 46(1992), 271-285. MR 93h:58099
  • 8. I. Kan, A chaotic function possessing a scrambled set of positive Lebesgue measure, Proc. Amer. Math. Soc. 92(1984), 45-49. MR 86b:26009a
  • 9. M. Kuchta and J. Smital, Two point scrambled set implies chaos, European Conference on Iteration Theory(ECIT 87), World Sci. Publishing Co., Singapore, 1989, pp.427-430.MR 91j:58112
  • 10. S. H. Li and X. D. Ye, Topological entropy for finite invariant subsets of Y, Trans. Amer. Math. Soc. 347(1995), 4651-4661. MR 96e:58052
  • 11. T. Y. Li and J. Yorke, Period three implies chaos, Amer. Math. Monthly 82(1975), 985-992. MR 52:5898
  • 12. V. J. Lopez, Paradoxical functions on the interval, Proc. Amer. Math. Soc. 120(1994), 465-473. MR 94g:58141
  • 13. M. Misiurewicz, Chaos almost everywhere, Iteration Theory and its Functional Equations, Lecture Notes in Math., Vol.1163, Springer, Berlin, 1985, pp.125-130. MR 87e:58152
  • 14. Z. Nitecki, Differentiable Dynamics, The M.I.T. Press, Cambridge Mass., 1971. MR 58:31210
  • 15. J. Smital, A chaotic function with a scrambled set of positive Lebesgue measure, Proc. Amer. Math. Soc. 92(1984), 50-54. MR 86b:26009b

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F13, 58F08, 54H20

Retrieve articles in all journals with MSC (1991): 58F13, 58F08, 54H20


Additional Information

Jiehua Mai
Affiliation: Institute of Mathematics, Shantou University, Shantou, Guangdong 515063, P. R. China
Email: jhmai@mailserv.stu.edu.cn

DOI: https://doi.org/10.1090/S0002-9947-99-02192-3
Keywords: Chaos, 1-dimensional polyhedron, scrambled set, totally chaotic map
Received by editor(s): January 30, 1997
Additional Notes: This work supported by National Natural Science Foundation of China
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society